Podcast 608: Another Elevated Lactate? - The Emergency Medical Minute

Podcast 608: Another Elevated Lactate?

Contributor: Jared Scott, MD

Educational Pearls:

  • Lactate is a byproduct of anaerobic metabolism or tissue hypoperfusion
  • Though typically associated with severe sepsis, hyperlactatemia can be caused by vigorous exercise, seizures, liver failure, asthma exacerbations, albuterol, metformin, antiretroviral drugs, and propofol
  • Liver failure can lead to an inability to clear lactate, or convert it back to glucose byproducts, instead of an overproduction of lactate
  • Always remember the other causes of elevated lactic acid besides sepsis but also remember sepsis!

References:

Kraut JA, Madias NE. Lactic acidosis. N Engl J Med. 2014 Dec 11;371(24):2309-19. doi: 10.1056/NEJMra1309483. PMID: 25494270.

Wardi G, Brice J, Correia M, Liu D, Self M, Tainter C. Demystifying Lactate in the Emergency Department. Ann Emerg Med. 2020 Feb;75(2):287-298. doi: 10.1016/j.annemergmed.2019.06.027. Epub 2019 Aug 29. Erratum in: Ann Emerg Med. 2020 Apr;75(4):557. PMID: 31474479.

Summarized by Jackson Roos, MS4 | Edited by Erik Verzemnieks, MD

 

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

 

Stay up to date by
joining our mailing list!